DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20195766

Hyponatremia induced by angiotensin converting enzyme inhibitors

B. Raghuveer, Merugu Padma Latha

Abstract


Background: Hyponatraemia is commonly associated with disease conditions or as an adverse effect of certain drugs. Angiotensin converting enzyme inhibitor (ACEI) and angiotensin II receptor blockers are drugs that have been commonly prescribed for the treatment of hypertension and cardiac diseases. It has become important to evaluate and investigate the incidence of hyponatremia on consumption of these drugs. The study aims to observe the incidence of the adverse drug reaction-hyponatraemia in hypertensive patients on ACEI therapy.

Methods: The patient’s data was collected using proforma following which they were randomized into three groups receiving enalapril, ramipril and captipril. Serum sodium levels were assayed by direct ISE method. Statistical analysis of data was performed using SPSS version 21.0. Chi-square test was used to compare occurrence of hyponatremia in the patients on ACEI. P<0.5 was considered as statistically significant.

Results: Among all, 26 (52%) of the study population administered with ACEI developed hyponatremia. Predisposition to develop hyponatremia was high in males compared to females. The study also revealed that Enalapril had a higher association with hyponatremia compared to other drugs.

Conclusions: Hyponatremia was induced in 52% of patients taking ACEI. This study revealed that monitoring of serum sodium levels in the patients with ACEI administration will help to prevent unexpected adverse reactions like hyponatremia.


Keywords


Angiotensin converting enzyme inhibitors, Hyponatremia, Adverse drug reactions

Full Text:

PDF

References


Miller M, Morley JE, Rubenstein LZ. Hyponatraemia in a nursing home population. J Am Geriatr Soc. 1995;43:1410-3.

Arieff AI, Llach F, Massry SG. Neurological manifestations and morbidity of hyponatraemia: correlation with brain water and electrolytes. Medicine (Baltimore). 1996;55:121-9.

Arieff AI. Hyponatraemia, convulsions, respiratory arrest, and permanent brain damage after elective surgery in healthy women. N Eng J Med. 1986;314:1529-35.

Riquelme A, Mendez F, Ortiz AM. Severe and recent hyponatraemia and hypokalemia associated to the use of hydrochlorothiazide, enalapril and citalopram. Clinical case. Rev Med Chil. 1999;127(10):1223-8.

Christensen O, Sorensen HA, Almdal TP. Adverse effects of selective serotonin inhibitors. Hyponatraemia caused by Schwartz-Bartter syndrome. Ugesker Laeger. 1996;158(48):6920-2.

Hess B, Keusch G, Neftel K, Bansky G. Severe electrolyte disorders during therapy of heart failure with ACE inhibitor enalapril. Schweiz Med Wochenschr. 1986;116(39):1331-6.

Gonzalez-Martinez H, Gaspard JJ, Espino DV. Hyponatraemia due to enalapril in elderly patient. Arch Fam Med 1993;2(7):791-3.

Subramanian D, Ayus JC. Case report. Severe symptomatic hyponatraemia associated with lisinopril therapy. Am J Med Sci. 1992;303(3):177-9.

Al-Mufti HI, Arieff AI. Captopril-induced hyponatremia with irreversible neurologic damage. Am J Med. 1985;79(6):769-71.

Kinoshita H, Kobayashi K, Yaguramaki T, Yasuda M, Fujiki K, Tomiyama J, et al. Losartan potassium/hydrochlorothiazide (Preminent®) and hyponatremia: Case series of 40 patients. Human Exp Toxicol. 2011;30(9):1409-14.

Tilly Gentric A. Severe hyponatremia associated with ramipril therapy in an old woman. J Am Geriatr Society. 1995;43(12):1448-79.

Castrillon JL, Mediavilla A, Mendez MA, Cavada E, Carrascosa M, Valle R. Syndrome of Inappropriate Antidiuretic Hormone Secretion (SIADH) and enalapril. J Internal Med. 1993;233(1):89-91.

Chakithandy S, Evans R, Vyakarnam P. Acute severe hyponatraemia and seizures associated with postoperative enalapril administration. Anaesth Intensive Care. 2009;37(4):673-74.

Goto Y, Wakita S, Yoshimitsu M, Inagaki S, Kobayashi T, Kaneko S. Onset of syndrome of inappropriate secretion of antidiuretic hormone in a gastric cancer patient on SOX treatment. Gan To Kagaku Ryoho. 2015;42(13):2467-70.

Abramow M, Cogan E. Clinical aspects and pathophysiology of diuretic-induced hyponatremia. Adv Nephrol Necker Hosp. 1984;13:1-28.

Clark BA, Shannon RP, Rosa RM, Epstein FH. Increased susceptibility to thiazide-induced hyponatremia in the elderly. J Am Soc Nephrol 1994;5:1106-11.

Pinnock CA. Hyponatraemia associated with hydrochrorothiazide treatment. Br Med J. 1978;1:48-54.

Dyckner T, Wester PO. Effects of magnesium infusions in diuretic induced hyponatraemia. Lancet 1981;1(8220):585-6.

Chapman M, Hanrahan R, McEwen J, Marley J. Hyponatremia and hypokalemia due to indapamide. MJA. 2002;176:219-21.